Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Tucson, AZ

July 19, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2008, 6:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 6:01 PM MST (01:01 UTC)
Expired
Jul 19, 2008, 8:00 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 200101
FFWTWC
AZC019-021-200300-
/O.NEW.KTWC.FF.W.0026.080720T0101Z-080720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 800 PM MST

* AT 549 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTH OF SAN MANUEL...OR
  10 MILES NORTHEAST OF SUMMERHAVEN...MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ORACLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3261 11090 3275 11046 3242 11046 3242 11068

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 200114
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
614 PM MST SAT JUL 19 2008

AZC019-021-200300-
/O.CON.KTWC.FF.W.0026.000000T0000Z-080720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
614 PM MST SAT JUL 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 605 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING. 
THESE EXTENDED FROM NEAR SAN MANUEL AND CAMPO BONITO SOUTHWARD INTO 
THE NORTH AND NORTHEAST SIDE OF THE CATALINAS. RADAR ESTIMATED 
RAINFALL RATES WERE IN EXCESS OF 2 INCHES PER HOUR. MOVEMENT WAS TO 
THE NORTHWEST AT ABOUT 10 MPH.

THIS INCLUDES THE FOLLOWING WASHES AND STREAMS...ALDER 
WASH...CATALINA WASH...STRATTON WASH...PEPPERSAUCE WASH...GIBB WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3261 11090 3275 11046 3242 11046 3242 11068

$$

MEYER
000 
WGUS75 KTWC 200144
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST SAT JUL 19 2008

AZC019-021-200300-
/O.CON.KTWC.FF.W.0026.000000T0000Z-080720T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
644 PM MST SAT JUL 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING. 
THEY EXTENDED FROM EASTERN PINAL COUNTY NEAR MAMMOTH SOUTHWARD TO  
SAN MANUEL AND CAMPO BONITO. RADAR RAINFALL ESTIMATES WERE IN EXCESS 
OF 2 INCHES PER HOUR WITH EARLIER HEAVY RAIN ON THE NORTHEAST SIDE 
OF THE CATALINAS CONTINUING HEAVY RUNOFF. STORM MOVEMENT WAS TO THE 
NORTHWEST AT ABOUT 10 TO 15 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3242 11046 3242 11068 3262 11087 3264 11081
      3265 11077 3266 11075 3267 11071 3269 11065
      3275 11046

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:35 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 19 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL RESIDE NEAR THE FOUR CORNERS
REGION TONIGHT AND SUNDAY...WHILE A LARGE UPPER LEVEL DISTURBANCE
MOVES SLOWLY WEST THROUGH TEXAS. THESE TWO FEATURES...COMBINED WITH
PLENTIFUL MONSOON MOISTURE ACROSS SOUTHERN ARIZONA..WILL LEAD TO A
SIGNIFICANT UPSWING IN SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY.
SOME OF THESE STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN. HIGH
PRESSURE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH THE MIDDLE OF
NEXT WEEK...WHICH WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME.

&&

.DISCUSSION...UPPER AIR PLOTS THIS MORNING PLACED AN UPPER HIGH IN
THE FOUR CORNERS AREA...A SLOW WESTWARD MOVING INVERTED TROF OVER
SOUTHERN TEXAS AND A WEAKER UPPER LOW OFF SRN CALIFORNIA/NRN BAJA
CALIFORNIA COAST. TUCSON MORNING SOUNDING SHOWED A SIGNIFICANT
MOISTURE INCREASE OVER THE PAST 12-24 HOURS WITH GOOD EASTERLY
STEERING FLOW. SO ALL THE INGREDIENTS THAT WE HAVE BEEN ADVERTISING
ABOUT OVER THE PAST 3 OR SO DAYS ARE NOW IN PLACE FOR A VERY ACTIVE
WEEKEND. HOWEVER WE STARTED OFF THE DAY WITH SOME NEGATIVES THIS
MORNING THAT MIGHT TEMPER A POSSIBLE BIG NIGHT. FIRST IS THE THICK
MORNING DEBRIS CLOUDINESS THAT BLANKETED SOUTHEAST ARIZONA. SECOND
WAS THE COOL BOUNDARY LAYER THAT WAS EASILY SEEN ON THE TUCSON
MORNING SOUNDING. THESE TWO FACTORS HAVE DELAYED INITIATION OF
THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON BUT DOES PUT PRIME
TIME LATER THIS AFTERNOON INTO THIS EVENING AND POSSIBLY OVERNIGHT.
ANOTHER COUPLE OF FEATURES MAY HAVE INFLUENCES ON OUR AREA OVER THE
NEXT 12 HOURS. ONE IS AN MCV THAT IS CURRENTLY MOVING THROUGH THE
NORTHERN GULF OF CALIFORNIA. THIS FEATURE LIKELY WILL MAKE ITS
INFLUENCES ON THE WESTERN DESERTS. 2ND IS A POSSIBLE FEATURE ALOFT
THAT THE NEW 18Z NAM IS PUSHING THROUGH SOUTHEAST ARIZONA OVERNIGHT.
THIS COULD KEEP ISOLATED STORMS GOING OVERNIGHT OF WHICH SOME MAY
PRODUCE VERY HEAVY RAIN. SO HAVE UP POPS FOR THE OVERNIGHT PERIODS
TO MATCH SOME OF MY NEIGHBORING OFFICES AND I ALSO KEPT HEAVY RAIN
WORDING GOING. THE THREAT OF SEVERE IS LOW TONIGHT WHILE THE THREAT
OF FLASH FLOODING IS A BIT HIGHER EVEN THOUGH THE STORMS WILL BE
MOVING AROUND 10 TO 15 MPH. THAT WILL NOT BE THE CASE ON SUNDAY.

SUNDAY LOOKS MORE AND MORE LIKE A FLASH FLOODING DAY WITH FLOW ALOFT
BEING LESS THAN 10 MPH AND ALSO BEING MORE OUT OF THE SOUTH...THUS
INCREASING THE LIKELIHOOD OF TRAINING STORMS. PRECIPITABLE WATER
VALUES WILL ALSO BE HIGHER WITH VALUES UP TO NEAR TWO INCHES. I HAVE
CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR TOMORROW...BUT THE
PROBLEM IS WHERE...FOR WHAT TIME PERIOD AND HOW DOES THE OVERNIGHT
ACTIVITY IMPACT WHAT OCCURS SUNDAY. SO WILL UPDATE THE HAZARD
WEATHER OUTLOOK PRODUCT (HWO) TO EMPHASIZE THE HIGHER RISK OF FLASH
FLOODING. WITH THE AREA IN THE SOUP SUNDAY...HIGH TEMPERATURES WILL
BE WELL BELOW NORMAL.

THE FLOW ALOFT ON MONDAY WILL BECOME EASTERLY AGAIN AS THE INVERTED
TROUGH CURRENTLY MOVING THROUGH SOUTHERN TEXAS MOVES ACROSS NORTHERN
MEXICO. WHILE MOST OF THE AREA WILL REMAIN VERY MOIST...SOME DRIER
AIR WILL START TO WORK INTO THE EASTERN ZONES LATE MONDAY INTO
TUESDAY. THIS WILL KEEP THE THREAT OF FLASH FLOODING GOING FOR MOST
OF THE AREA AND CANT RULE OUT A WET MICROBURST OR TWO ON EITHER
DAY.

THE REMAINDER OF THE FORECAST CYCLE (WED-SAT) WILL HAVE STANDARD
MONSOON FORECAST.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS EVENING. CEILINGS SHOULD BE AROUND 10-12K FEET AND
WITHIN MVFR CONDITIONS WHEN CLOSE TO A THUNDERSTORM...POSSIBLY
WITHIN IFR CONDITIONS. THE AIR MASS MOISTURE HAS INCREASED THE PAST
12 HOURS AND WILL CONTINUE THIS TREND THROUGH SUNDAY. THIS ABUNDANT
MOISTURE WILL ALLOW CEILINGS AND VISIBILITY TO DROP RAPIDLY NEAR
THESE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 3:07 PM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SAT JUL 19 2008

AZZ029-032>034-201400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY
INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF
THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT
OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-201400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE HIGHEST SUNDAY AS THE FLOW
ALOFT WEAKEN AND IS FROM THE SOUTH....THUS INCREASING THE LIKELIHOOD
OF TRAINING STORMS. ON MONDAY...DRIER AIR PUSHES IN FROM THE EAST
WHICH DECREASES THE LIKELIHOOD OF HEAVY RAIN A BIT. THE THREAT OF
SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-201400-
WESTERN PIMA COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY
INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF
THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT
OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:54 PM MSTFlash Flood WarningTWCPima, Pinal111 min
Jul 19, 7:03 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 19, 7:54 PM MSTAreal Flood AdvisoryTWCCochise7 hr
Jul 19, 8:38 PM MSTFlash Flood WarningTWCPima, Pinal82 min
Jul 19, 9:05 PM MSTFlash Flood WarningTWCPima115 min
Jul 19, 9:11 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 19, 10:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 19, 10:10 PM MSTFlash Flood WarningTWCPima110 min
Jul 19, 11:58 PM MSTAreal Flood AdvisoryTWCPima4 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.